PhotoThe pain reliever acetaminophen is used by millions of people daily with no problems but the Food and Drug Administration warns that it has determined that it can cause serious, even fatal, reactions in users.

Acetaminophen is used in Tylenol and numerous other over-the-counter and prescription products to treat pain and reduce fever.  

Other drugs used to treat fever and pain, such as ibuprofen and naproxen, also carry the risk of causing serious skin reactions, a danger that is already described in their labeling and that will be described in labeling of acetaminophen products in the future, the FDA said.

The agency said its new warning results from its review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature. It said it is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals and the long period of time that the drug has been on the market. However, the FDA said it is likely that they occur rarely.

Any patient who develops a skin rash or reaction while using acetaminophen or any other pain relievers and fever reducers should stop taking the drug and seek medical attention right away.  And anyone who has experienced such a reaction should not take the drug again and should discuss their options with their physician.

Reactions defined

The skin reactions include Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP) and all can be fatal.

The FDA said that health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions.

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm363519.htm



Share your Comments